Alert archive / Missouri / Red Flag Warnings in 2022
Red Flag Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this red flag warning at Oct 12, 2022, 2:35 PM CDT for 19 counties in Missouri; Monroe County, Randolph County, Saint Clair County, Illinois. It took effect at Oct 13, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2022, 2:35 PM CDT (19:35 UTC)
- In effect from
- Oct 13, 2022, 12:00 PM CDT
- Expired
- Oct 13, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS St. Louis, MO
All 22 counties
Monroe County, IL, Randolph County, IL, Saint Clair County, IL, City of Saint Louis, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Madison County, MO, Osage County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 440 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS83 KLSX 121935 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 235 PM CDT Wed Oct 12 2022 ...CRITICAL FIRE DANGER IN SOUTHERN MISSOURI THURSDAY AFTERNOON... .A combination of strong winds, low relative humidity, and dry fuels will promote dangerous fire behavior across southern Missouri. Elevated fire danger will exist across the rest of the region. ILZ079-MOZ072>075-083>085-099-130745- /O.NEW.KLSX.FW.W.0001.221013T1700Z-221014T0100Z/ Randolph IL-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO- 235 PM CDT Wed Oct 12 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG NORTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN MISSOURI... The National Weather Service in St Louis has issued a Red Flag Warning for strong northwest winds and low relative humidity, which is in effect from noon to 8 PM CDT Thursday. * AFFECTED AREA...In Illinois, Fire Weather Zone 079. In Missouri, Fire Weather Zones 072, 073, 074, 075, 083, 084, 085 and 099. * 20 FOOT WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...Critical fire weather conditions are expected between noon and 8 PM CDT Thursday. * RELATIVE HUMIDITY...As low as 21 percent. * TEMPERATURES...Around 60. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ MRB
2 follow-up statements
377 WWUS83 KLSX 130845 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 345 AM CDT Thu Oct 13 2022 ...CRITICAL FIRE DANGER THIS AFTERNOON... .A combination of strong winds, low relative humidity, and dry fuels will promote dangerous fire behavior across parts of northeast, east central, and southeast Missouri as well as southwest Illinois. Elevated fire danger will exist across the rest of the region. ILZ101-102-MOZ018-019-026-049-059>065-132045- /O.EXA.KLSX.FW.W.0001.221013T1700Z-221014T0100Z/ Saint Clair-Monroe IL-Knox MO-Lewis MO-Shelby MO-Osage MO- Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO- 345 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WEST WINDS AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST, EAST CENTRAL, AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS... The National Weather Service in St Louis has issued a Red Flag Warning for strong west winds and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...In Illinois, Fire Weather Zones 101 and 102. In Missouri, Fire Weather Zones 018, 019, 026, 049, 059, 060, 061, 062, 063, 064 and 065. * 20 FOOT WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Critical fire weather conditions are expected between noon and 8 PM CDT Thursday. * RELATIVE HUMIDITY...As low as 21 percent. * TEMPERATURES...Ranging from the upper 50s in the north to mid 60s in the south. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ ILZ079-MOZ072>075-083>085-099-132045- /O.NEW.KLSX.FW.A.0001.221014T1700Z-221015T0100Z/ /O.CON.KLSX.FW.W.0001.221013T1700Z-221014T0100Z/ Randolph IL-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO- 345 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WEST WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN MISSOURI AND SOUTHWEST ILLINOIS... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR THE SAME LOCATIONS... The National Weather Service in St Louis has issued a Fire Weather Watch for strong southwest winds and low relative humidity, which is in effect from Friday afternoon through Friday evening. * AFFECTED AREA...In Illinois, Fire Weather Zone 079. In Missouri, Fire Weather Zones 072, 073, 074, 075, 083, 084, 085 and 099. * 20 FOOT WINDS...West 10 to 20 mph with gusts up to 35 mph. * TIMING...Critical fire weather conditions are expected between noon and 8 PM CDT Thursday. * RELATIVE HUMIDITY...As low as 20 percent each afternoon. * TEMPERATURES...In the mid to upper 60s this afternoon and low to mid 70s Friday afternoon. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Gosselin
828 WWUS83 KLSX 132015 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 315 PM CDT Thu Oct 13 2022 ...CRITICAL FIRE DANGER CONTINUES THIS AFTERNOON... ...CRITICAL FIRE DANGER AGAIN FRIDAY AFTERNOON... .A combination of strong winds, low relative humidity, and dry fuels will promote dangerous fire behavior across parts of northeast, east central, and southeast Missouri as well as southwest Illinois for the rest of the afternoon. Friday's weather conditions will be similar to today's and critical fire danger is expected again Friday afternoon. Elevated fire danger will exist across the rest of the region. ILZ079-MOZ072>075-083>085-099-140815- /O.UPG.KLSX.FW.A.0001.221014T1700Z-221015T0100Z/ /O.NEW.KLSX.FW.W.0002.221014T1700Z-221015T0100Z/ /O.CON.KLSX.FW.W.0001.000000T0000Z-221014T0100Z/ Randolph IL-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO- 315 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING DUE TO STRONG WEST WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR PARTS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT AGAIN ON FRIDAY DUE TO STRONG WEST WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR PARTS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS... The National Weather Service in St Louis has issued a Red Flag Warning for critical fire weather conditions, which is in effect from noon to 8 PM CDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Illinois, Fire Weather Zone 079. In Missouri, Fire Weather Zones 072, 073, 074, 075, 083, 084, 085 and 099. * 20 FOOT WINDS...West 10 to 20 mph with gusts up to 35 mph. * TIMING...Critical fire weather conditions are expected until 8 PM CDT today, and from noon until around 800 pm Friday. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...on Friday afternoon in the mid 70s. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ MOZ049-059-140815- /O.NEW.KLSX.FW.W.0002.221014T1700Z-221015T0100Z/ /O.CON.KLSX.FW.W.0001.000000T0000Z-221014T0100Z/ Osage MO-Gasconade MO- 315 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING DUE TO STRONG WEST WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR PARTS OF CENTRAL MISSOURI... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR STRONG WEST WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS... The National Weather Service in St Louis has issued a Red Flag Warning for critical fire weather conditions, which is in effect from noon to 8 PM CDT Friday. * AFFECTED AREA...In Missouri, Fire Weather Zones 049 and 059. * 20 FOOT WINDS...West 10 to 20 mph with gusts up to 45 mph. * TIMING...Critical fire weather conditions are expected between noon and 8 PM CDT Thursday. * RELATIVE HUMIDITY...As low as 21 percent. * TEMPERATURES...On Friday afternoon in the mid 70s. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ MOZ034>036-041-042-047-048-050-051-140815- /O.NEW.KLSX.FW.W.0002.221014T1700Z-221015T0100Z/ Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO- Cole MO-Callaway MO-Montgomery MO- 315 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY DUE TO STRONG WEST WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR PARTS OF CENTRAL AND NORTHEAST MISSOURI... The National Weather Service in St Louis has issued a Red Flag Warning for critical fire weather conditions, which is in effect from noon to 8 PM CDT Friday. * AFFECTED AREA...In Missouri, Fire Weather Zones 034, 035, 036, 041, 042, 047, 048, 050 and 051. * 20 FOOT WINDS...West 10 to 20 mph with gusts up to 35 mph. * TIMING...Critical fire weather conditions are expected until around 8 PM CDT Thursday. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...On Friday afternoon in the low to mid 70s. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ ILZ101-102-MOZ018-019-026-060>065-140100- /O.CON.KLSX.FW.W.0001.000000T0000Z-221014T0100Z/ Saint Clair-Monroe IL-Knox MO-Lewis MO-Shelby MO-Warren MO- Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO- Jefferson MO- 315 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING DUE TO STRONG WEST WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR PARTS OF EAST CENTRAL AND NORTHEAST MISSOURI... * AFFECTED AREA...In Illinois, Fire Weather Zones 101 and 102. In Missouri, Fire Weather Zones 018, 019, 026, 060, 061, 062, 063, 064 and 065. * 20 FOOT WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Critical fire weather conditions are expected until around 8 PM CDT today. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...On Friday afternoon upper 60s to low 70s. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Carney
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Oct 12, 12:15 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 12, 12:15 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1215 PM CDT Wed Oct 12 2022 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 342 AM CDT Wed Oct 12 2022 Showers and thunderstorms along a cold front have been in a weakening phase the past couple of hours as they have crossed the mid-Missouri Valley. This trend should continue over the next several hours as storms approach and then enter northwestern sections of the CWA. Most CAMs suggest thunderstorms will develop along a composite outflow boundary as it accelerates east/southeast this morning, with trailing convection/rain showers continuing to gradually weaken (if not dissipate) with time. Convection ahead of the front should then exit the CWA by midday. Some showers or thunderstorms may redevelop along the trailing front in south-central and southwest Illinois this afternoon, but any storms that do form should remain weak with only 100-250 J/kg of CAPE expected. Any lingering chance of showers/weak thunderstorms will quickly diminish in our Illinois counties behind the front late this afternoon. A secondary cold front remains on track to move through the CWA this evening. Given some mid/upper level ascent associated with the amplifying trough aloft and enhanced divergence beneath the left- exit region of a jet streak, went ahead and added some slight chance PoPs this evening for parts of northeast Missouri and west- central Illinois. This forcing weakens in time and with southwestward extent however, so maintained a dry forecast for the remainder of the area. Cooler air will infiltrate the bi-state area behind the secondary cold front. Low temperatures tonight are forecast to be in the low to mid 40s areawide. These readings would be about 15-20 degrees cooler than this morning, or a few degrees below normal for the date. On Thursday, a cool dry day is forecast with brisk west/northwest winds. High temperatures are the main forecast challenge, and there are competing factors. Moderate low-level cold air advection continues through the day on Thursday, but plentiful sunshine and very deep mixing to near 700-750 hPa or 7-9 kft both help lead to warmer temperatures at the surface than we otherwise would see. Given these competing factors, leaned toward the 50th percentile of available model guidance which resulted in high temperatures ranging from the low to mid 60s from north to south. These values also agreed well with conditional temperature climatology, which suggests about a 20-25F warming from morning lows in mid October given a sunny sky and strong westerly winds. Gosselin .LONG TERM... (Thursday Night through Tuesday) Issued at 342 AM CDT Wed Oct 12 2022 (Thursday Night - Sunday Night) Seasonably cool conditions are expected on Thursday night as lows drop into the mid 30s to near 40 degrees. No frost is expected however given some modest west/southwest winds, and more importantly, very dry air in place across the region. Moderating conditions are expected through Saturday as strong low- level warm air advection moves in from the south-central Plains. This is maximized ahead of a cold front Friday night into Saturday. As alluded to yesterday, the exact timing of this particular front is critical for Saturday's high temperatures. The GFS is a bit faster than the ECMWF, and as a result is on average about 10 degrees cooler. Frontal passages associated with northwest flow shortwave troughs several days out in advance are difficult to pin down, though previous experience suggests that a faster frontal passage may be more likely than not. For now however, leaned toward the NBM which looked to be a good compromise between the faster GFS and the slower ECMWF. This yielded highs in the low 60s in our northern CWA to near 80 degrees in parts of southeast Missouri. Behind Saturday's cold front, a return to more widespread below normal temperatures is expected. Mostly dry weather is forecast to continue through this period, with the exception of on Saturday in southeast Missouri and southwest Illinois due to the expected cold frontal passage. There may be just enough moisture return ahead of this feature to produce some shower activity. (Monday - Tuesday) The main focus early/mid next week continues to be on the possibility of a freeze and the end of the growing season. Differences between the GEFS and the CMCE/EPS have decreased a bit compared to 24 hours ago. More specifically, both in regards to the strength of the air mass and the location of the midlevel closed low. While there are still some differences, even the "warmer" GEFS has 850-hPa temperature anomalies of -8 to -11C over the mid-Mississippi Valley. The SLU CIPS 6-8 day analog guidance (which is based off of the GEFS) shows probabilities of a freeze of 50-75 percent. A hard freeze (<=28F) is most likely in northern sections of the CWA, though cannot be ruled out areawide. If the colder EPS solution verifies, widespread mid to upper 20s would be likely which could also threaten low temperature records. Gosselin && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1208 PM CDT Wed Oct 12 2022 The primary concern through the forecast period will be the gusty winds tomorrow behind a cold front that passes through the region this afternoon through tonight. While an area of lower clouds is possible along the front itself tonight, categorical impacts are unlikely. While valley fog is an outside potential tonight, between strong winds and very dry air rushing into the region, it is unlikely and not mentioned in the TAFs. Behind the front, sustained westerly winds up to 20kts with higher gusts are expected. These winds will slacken after sunset, however. MRB && .FIRE WEATHER... Issued at 342 AM CDT Wed Oct 12 2022 Elevated fire danger remains on Thursday afternoon. A very dry air mass will move into the region on Thursday, with minimum relative humidity values between 20 and 25 percent across the area. Brisk west/northwest winds will also be in place. 10-hr fuel moistures are the big unknown and will depend on rainfall over the next 6-9 hours. Yesterday's rains were fairly significant across portions of central and northeast Missouri where there was an axis of 0.50-1.00" of rain. In these areas, fuel moistures not surprisingly climbed significantly. However, if they can drop sufficiently by Thursday afternoon, red flag criteria may be possible in central and/or northeast Missouri given the likelihood of having strong enough winds and low enough RH values. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 12, 6:41 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service St Louis MO 641 AM CDT Wed Oct 12 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 641 AM CDT Wed Oct 12 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms across the area through this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The combination of gusty west winds, low relative humidity, and dry fine fuels will result in elevated fire danger across the area on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Gosselin
Nearby
Red Flag Warnings in Missouri, 2022Red Flag Warnings in Illinois, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.